Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 49, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Mar 20, 2020, 3:56 AM CDT for Calloway County, Kentucky. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2020, 3:56 AM CDT (08:56 UTC)
- Expired
- Mar 20, 2020, 4:15 AM CDT
- In force
- 19 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Calloway County, KY
The radar
The Paducah radar (KPAH), 76 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 19, 9:50 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 8.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1064 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 318 m²/s²
- 0-3 km storm-relative helicity
- 344 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.4
The text
As transmitted.
465
WUUS53 KPAH 200856
SVRPAH
KYC035-200915-
/O.NEW.KPAH.SV.W.0049.200320T0856Z-200320T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
356 AM CDT Fri Mar 20 2020
The National Weather Service in Paducah has issued a
* Severe Thunderstorm Warning for...
Southern Calloway County in western Kentucky...
* Until 415 AM CDT.
* At 355 AM CDT, a severe thunderstorm was located 8 miles south of
Murray, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Murray, Hazel, New Concord and Crossland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 400 AM CDT for western
Kentucky.
A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3652 8848 3668 8807 3654 8803 3651 8804
3650 8805 3650 8846
TIME...MOT...LOC 0855Z 250DEG 49KT 3649 8829
HAIL...1.00IN
WIND...60MPH
$$
072 follow-up statements
758
WWUS53 KPAH 200901
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
401 AM CDT Fri Mar 20 2020
KYC035-200915-
/O.CON.KPAH.SV.W.0049.000000T0000Z-200320T0915Z/
Calloway KY-
401 AM CDT Fri Mar 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR SOUTHEASTERN CALLOWAY COUNTY...
At 401 AM CDT, a severe thunderstorm was located 8 miles northwest of
Paris Landing State Park, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hazel and New Concord.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of
a building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3657 8835 3668 8807 3654 8803 3651 8804
3650 8805 3650 8833
TIME...MOT...LOC 0901Z 250DEG 49KT 3652 8819
HAIL...1.00IN
WIND...60MPH
$$
07847
WWUS53 KPAH 200915
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
415 AM CDT Fri Mar 20 2020
KYC035-200925-
/O.EXP.KPAH.SV.W.0049.000000T0000Z-200320T0915Z/
Calloway KY-
415 AM CDT Fri Mar 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALLOWAY COUNTY
HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
LAT...LON 3657 8835 3668 8807 3654 8803 3651 8804
3650 8805 3650 8833
TIME...MOT...LOC 0915Z 260DEG 27KT 3653 8805
$$
07What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:46 AM CDT, 10 minutes earlier.
Area forecast discussion, Mar 20, 3:46 AM CDT, 10 minutes before
Area Forecast Discussion National Weather Service Paducah KY 346 AM CDT Fri Mar 20 2020 .SHORT TERM...(Today through Sunday night) Issued at 345 AM CDT Fri Mar 20 2020 Been very busy night, so will need to be a bit more brief than usual. The main forecast challenge in the short term will be with the next weather system expected to move east into the region on Sunday. This looks to be more of a general light rain situation as overrunning precip gets established atop a dome of retreating high pressure as mid level short wave energy moves east through the Plains. Right now., it appears most locations will receive around a quarter inch of rainfall or less, so no impacts expected on area river flooding. Though Saturday is expected to be dry, it will likely be rather chilly for mid/late March with highs only in the mid 40s to near 50, despite a possible return to some sunshine. In the shorter term, showers/storms will come to an end in next hour or so over southern Pennyrile. However, a cold front has to cross the region, and this will happen during the day. Cannot rule out a few showers with the frontal passage, but the main impact will be a shift to gusty northwest winds and falling afternoon temps. .LONG TERM...(Monday through Thursday) Issued at 345 AM CDT Fri Mar 20 2020 The long term looks to become unsettled once again, especially Tuesday as yet anther mid level short wave and associated sfc low/cold front move wast in what continues to be a very progressive quasi-zonal upper level flow pattern. There are model discrepancies with the track of the surface system, with the operational GFS being much further south than the EC. Either way though, it looks like most locations will get in on another round of rainfall, and this could be a bit stronger of a system, with more moisture than the Sunday system. Out of respect for the more northern EC solutions, will mention slight chc of thunder also in many areas, but not really expecting a big impact due to the storm potential at this time. Thereafter, the progressive mid/upper pattern i likely to continue to bring a least weak systems east across the region from time to time as we head toward the end of the longer term. Nothing looking to be a big impact at this time though. && .AVIATION... Issued at 345 AM CDT Fri Mar 20 2020 Will see winds turn from gusty southwesterly 20-25 kts early this AM to more westerly, then northwesterly later this morning and afternoon as a cold front pushes southeast through the region. Should not be much precip with the front, but MVFR cigs could return behind the front, and last through the TAF period. .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...GM LONG TERM...GM AVIATION...GM
Hazardous weather outlook, Mar 20, 3:55 AM CDT, 1 minute before
Hazardous Weather Outlook National Weather Service Paducah KY 355 AM CDT Fri Mar 20 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-211000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 355 AM CDT Fri Mar 20 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. Refer to the latest river flood warnings and statements for updates on our continued river flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated thunderstorms are possible across the Quad State region Tuesday and Tuesday night. River flooding is expected to continue. Refer to the latest river flood warnings and statements for details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Mar 19, 10:32 PM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1032 PM CDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 PM FLASH FLOOD 3 NW SEDGEWICKVILLE 37.55N 89.95W
03/19/2020 BOLLINGER MO LAW ENFORCEMENT
FLOODING AT EE HIGHWAY NEAR COUNTY ROAD 238.
&&
DWSSpecial weather statement, Mar 19, 11:44 PM CDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Paducah KY
1144 PM CDT Thu Mar 19 2020
MOZ109>111-114-200530-
Butler MO-Stoddard MO-New Madrid MO-Scott MO-
1144 PM CDT Thu Mar 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SCOTT...CENTRAL NEW
MADRID...STODDARD AND SOUTHEASTERN BUTLER COUNTIES UNTIL 1230 AM
CDT...
At 1143 PM CDT, Doppler radar was tracking a strong thunderstorm near
McDougal, or 9 miles west of Chalk Bluff Natural Area, moving
northeast at 50 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Sikeston, Dexter, Bernie, Bloomfield, Lilbourn, Morehouse, Parma,
Matthews, Essex, Qulin, Bell City, Risco, Fisk, Canalou, Dudley,
Farrenburg, Vanduser, Baker, Tallapoosa and Catron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 400 AM CDT for southeastern
Missouri.
LAT...LON 3655 8995 3663 8996 3663 9015 3660 9018
3655 9018 3654 9021 3650 9022 3650 9042
3664 9051 3709 8973 3664 8946 3645 8996
TIME...MOT...LOC 0443Z 240DEG 43KT 3650 9039
PSSpecial weather statement, Mar 20, 1:26 AM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Paducah KY
126 AM CDT Fri Mar 20 2020
KYZ003>006-200700-
Carlisle KY-McCracken KY-Ballard KY-Graves KY-
126 AM CDT Fri Mar 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR CARLISLE...MCCRACKEN...
SOUTHEASTERN BALLARD AND NORTHERN GRAVES COUNTIES UNTIL 200 AM CDT...
At 124 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lone Oak to near Bardwell. Movement was east at
50 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
The line just produced 40 mph winds at Barkley Regional Airport in
West Paducah, Kentucky.
Given the very wet grounds, winds these speeds may still down a tree.
Locations impacted include...
Paducah, Mayfield, Bardwell, Reidland, Lone Oak, Barkley Regional
Airport, West Paducah, Lovelaceville, Kevil, Arlington, Lowes, Fancy
Farm, Blandville and Symsonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until 400 AM CDT for southern
Illinois...and western Kentucky.
LAT...LON 3675 8882 3677 8882 3677 8906 3679 8907
3679 8911 3718 8879 3714 8873 3714 8870
3711 8861 3703 8852 3702 8848 3673 8849
TIME...MOT...LOC 0624Z 257DEG 42KT 3704 8867 3681 8899
07Special weather statement, Mar 20, 2:16 AM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Paducah KY
216 AM CDT Fri Mar 20 2020
ILZ091-KYZ007>013-015>017-020>022-200815-
Hardin IL-Calloway KY-Todd KY-Webster KY-Caldwell KY-McLean KY-
Hopkins KY-Trigg KY-Marshall KY-Muhlenberg KY-Crittenden KY-
Christian KY-Lyon KY-Livingston KY-
216 AM CDT Fri Mar 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HARDIN...CALDWELL...
EASTERN MARSHALL...TRIGG...HOPKINS...LYON...CALLOWAY...MUHLENBERG...
SOUTHEASTERN LIVINGSTON...CRITTENDEN...CHRISTIAN...MCLEAN...TODD AND
WEBSTER COUNTIES UNTIL 315 AM CDT...
At 216 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Creswell to Eddyville to Land Between The
Lakes Area to 6 miles south of Murray. Movement was east at 60 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Hopkinsville, Madisonville, Murray, Oak Grove, Princeton, Central
City, Benton, Providence, Marion, Dawson Springs, Cadiz, Eddyville,
Elkton, Calhoun, Fort Campbell, Land Between The Lakes Area,
Clarksville, Sebree, Guthrie and Earlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 400 AM CDT for western, south
central and northwestern Kentucky.
LAT...LON 3706 8705 3664 8706 3663 8785 3668 8807
3650 8805 3650 8849 3675 8849 3675 8838
3752 8808 3753 8800 3747 8796 3764 8773
3768 8741 3756 8704 3748 8713 3738 8710
3734 8714 3735 8701 3723 8691 3711 8689
TIME...MOT...LOC 0716Z 254DEG 52KT 3735 8789 3710 8808 3681 8804 3651
8832
07Special weather statement, Mar 20, 3:28 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service Paducah KY
328 AM CDT Fri Mar 20 2020
KYZ006-009-012-017-022-200930-
Calloway KY-Graves KY-Todd KY-Christian KY-Trigg KY-
328 AM CDT Fri Mar 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR CALLOWAY...CHRISTIAN...TRIGG...
TODD AND SOUTHERN GRAVES COUNTIES UNTIL 430 AM CDT...
At 328 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Big Rock to 6 miles north
of Springville to near Latham. Movement was east at 55 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Hopkinsville, Murray, Oak Grove, Cadiz, Elkton, Fort Campbell, Land
Between The Lakes Area, Clarksville, Guthrie, Pembroke, Crofton,
Lynnville, Canton, Rockcastle, Hazel, Trenton, Lafayette, Justice,
Everett and Kirksey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until 400 AM CDT for western, south
central and northwestern Kentucky.
LAT...LON 3650 8877 3653 8880 3669 8849 3675 8848
3675 8811 3686 8815 3696 8790 3697 8777
3715 8768 3710 8752 3716 8735 3704 8725
3706 8705 3664 8706 3663 8785 3667 8786
3668 8807 3661 8804 3654 8803 3650 8805
TIME...MOT...LOC 0828Z 250DEG 48KT 3664 8787 3635 8817 3636 8874
07The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 12:48 AM CDT | Severe Thunderstorm Warning | PAH | Ballard, Carlisle, Hickman | 27 min |
| Mar 20, 1:26 AM CDT | Special Weather Statement | PAH | Carlisle, McCracken | 34 min |
| Mar 20, 1:40 AM CDT | Tornado Warning | PAH | Graves, McCracken | 13 min |
| Mar 20, 2:16 AM CDT | Special Weather Statement | PAH | Caldwell, Calloway, Christian, Crittenden, Hopkins, Lyon and 5 more | 59 min |
| Mar 20, 2:48 AM CDT | Severe Thunderstorm Warning | PAH | Hopkins, McLean, Webster | 27 min |
| Mar 20, 2:54 AM CDT | Tornado Warning | PAH | Hopkins, McLean, Webster | 21 min |
| Mar 20, 3:07 AM CDT | Severe Thunderstorm Warning | PAH | Daviess, McLean | 23 min |
| Mar 20, 3:28 AM CDT | Special Weather Statement | PAH | Calloway, Christian, Todd, Trigg | 62 min |
| Mar 20, 4:42 AM CDT | Special Weather Statement | PAH | Todd | 48 min |
| Mar 20, 4:49 AM CDT | Severe Thunderstorm Warning | PAH | Christian, Todd | 41 min |
| Mar 20, 11:47 AM CDT | River Flood Warning | PAH | Livingston, McCracken | 19 days |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.